Hail, Fulton
- When
- September 18, 9:25 PM CST to 9:30 PM CST
- Where
- Fulton County, Farmington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.700, -90.000
A cold front interacting with a warm and humid airmass triggered several clusters of strong to severe thunderstorms across parts of central Illinois during the evening of September 18th into the early morning of September 19th. The storms were concentrated along and north of I-74 and along and southwest of a Rushville to Springfield line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with a warm and humid airmass triggered several clusters of strong to severe thunderstorms across parts of central Illinois during the evening of September 18th into the early morning of September 19th. The storms were concentrated along and north of I-74 and along and southwest of a Rushville to Springfield line. Many of the storms produced wind damage and large hail, with the largest 2.5 inch-diameter hailstones being observed in Mahomet in Champaign County. In addition, an EF-0 tornado touched down near LeRoy in McLean County causing minor roof damage and knocking down several trees and power poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 18, 6:40 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 740 PM CDT Sun Sep 18 2022 .SYNOPSIS... Issued at 320 PM CDT Sun Sep 18 2022 Showers and thunderstorms, some severe, are forecast for this evening and tonight. After a warm and dry day Monday, very warm conditions are expected Tuesday with heat index values approaching 100 degrees. Cooler weather with occasional shower chances is forecast for the remainder of the week. && .UPDATE... Issued at 737 PM CDT Sun Sep 18 2022 Convective initiation has occurred across portions of south central and SE Iowa this evening and expect coverage to continue to increase over the next couple hours as the low level jet continues to kick in. While there remains some uncertainty in the overall coverage and placement of storms overnight, main thinking has not changed much. The severe threat is expected to move into the central Illinois forecast area starting 9-10 pm and continuing overnight before it evolves into more of a hydro threat with training storms on the nose of the low level jet. In the near term, latest RAP continues to show moderately strong MLCAPE values of 1500-2500 J/kg near and north of the Illinois River Valley. Despite loss of daytime heating, guidance suggests the threat for strong or severe convection rooted within an unstable boundary layer will continue through late tonight as these stronger instability values slowly spread east ahead of an approaching cold front. Deep layer shear continues to increase ahead of a digging shortwave over northern IA/southern MN this hour. In addition to deep layer shear values increasing to 40-50 kt late this evening, 0-1km SRH values of 100-200 m2/s2 continue to point to favorable conditions for tornadoes with any supercells. After midnight tonight, do expect the severe threat to moderate/wane some as the storms outrun some of the stronger instability currently in place, but an evolving hydro threat remains plausible with training storms developing on the nose of the veering low level jet. There is some uncertainty on the exact axis of heaviest rain fall but some flash flooding will be possible south of I-74 with the most likely location near a Havana/Beardstown to Taylorville line. && .SHORT TERM...(This evening through Monday) ISSUED AT 320 PM CDT Sun Sep 18 2022 A cap near the 3000 foot level this afternoon is keeping shower and thunderstorm activity minimal in central IL early this afternoon, with so far just one weak shower south of Taylorville. Meanwhile, quite a few sunny areas in northeast MO, southeast IA, and west central IL are contributing to increasing instability, which models anticipate should be in the 2000-3000 J/Kg SBCAPE range by 6 pm, along with 40-50 kt sfc-500 mb shear and the arrival of a strong upper level shortwave via the northern Plains. Thunderstorm initiation with a preceding shortwave appears to be taking place in southeast IA, but it appears it may take until closer to 6 pm before convective inhibition diminishes further and the main shortwave arrives. At that point, some supercells look to develop close to west central IL, and could pose all severe thunderstorm hazards including damaging wind gusts, very large hail, and a few tornadoes. Storms could congeal into a linear system for a time as they spread eastward into the IL River Valley and I-55 corridor, however some CAM model solutions keep activity more scattered. SPC indicates an enhanced risk of severe thunderstorms from around I-55 westward, and a slight risk over the remainder of central IL. Overnight, there appear to be two general areas of more widespread convection. One heading eastward between the I-74 and I-80 corridors following the upper level shortwave, and another more slowly moving southeastward associated with a nocturnal low level jet. This latter feature looks to be associated with the heaviest precipitation. General expectation is for up to around 2 inches in a corridor from west central into southeast IL, but a couple of models depict a maximum of several inches in this general area. WPC indicates a slight risk of excessive rainfall in this area, and flash flooding will have to be watched for. Dry weather will return for Monday afternoon's the shortwave heads east and a large scale high pressure ridge amplifies again into the region. Following the overnight system, a cold front will slowly settle southward, bringing a slight cooling for Monday with highs in the lower 80s near the I-74 corridor. .LONG TERM...(Monday night through Sunday) ISSUED AT 320 PM CDT Sun Sep 18 2022 Hot and humid weather will resume on Tuesday as winds shift to southwesterly again. Expect dewpoints cracking 70 degrees along with lower 90s for Highs, resulting in heat index around 100 degrees. The heat will be short lived, however, as another cold front sweeps into the area late Tuesday night and pushes through the forecast area by peak heating Wednesday. Highs should range from 79 in Galesburg to 94 in Lawrenceville. Wednesday and Thursday should see highs in the 60s to lower 70s, followed by a gradual warming trend on the weekend. Precipitation chances should accompany the Wednesday cold front, but modest CAPE and shear as well as timing should keep severe weather threats to a minimum. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 616 PM CDT Sun Sep 18 2022 This evening, a cold front stretches from just west of Green Bay back to north of Kansas City. Thunderstorms are developing along the front over portions of south central Iowa this hour and are expected to increase in coverage as they move across central Illinois tonight. An initial broken line of storms will move steadily west to east across the terminals late this evening and overnight while additional storms continually redevelop behind the main line and train across portion of central Illinois resulting in multiple rounds of storms. The best likelihood for multiple storms is SPI to DEC and possibly CMI while PIA/BMI should only see the one round. The northern terminals of PIA/BMI are expected to see MVFR or possibly IFR ceilings develop late tonight into Monday morning. SSW winds ahead of the front will become variable in the vicinity of and behind storms tonight, then will set up out of the E/NE Monday. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Deubelbeiss SYNOPSIS...37 SHORT TERM...37 LONG TERM...37 AVIATION...Deubelbeiss
Hazardous Weather Outlook National Weather Service Lincoln IL 303 PM CDT Sun Sep 18 2022 ILZ027>031-036-037-040>042-047>051-191100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Logan-Cass-Menard-Scott-Morgan-Sangamon- 303 PM CDT Sun Sep 18 2022 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Severe storms are likely to move into the area this evening, persisting past midnight. The greatest risk of severe weather is west of a Peoria to Springfield line, where hail may be larger than golf balls and wind gusts may exceed 70 mph. A few tornadoes are possible, especially northwest of the Illinois River. Heavy rain with thunderstorms will track over the same areas in west central Illinois, resulting in a threat for flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Unseasonably hot and humid weather will move into the region on Tuesday. Peak heat indices around 100 degrees are likely Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, primarily between 8 pm and 1 am. ILZ038-043>046-052>057-061>063-191100- McLean-De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby-Cumberland-Clark- 303 PM CDT Sun Sep 18 2022 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are expected to move into the area late this evening, continuing through much of the night. Damaging wind gusts and hail are the primary hazards, though an isolated tornado cannot be ruled out. Heavy rainfall rates could lead to localized flooding west of I-57. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few thunderstorms will linger into early Monday, but they are not expected to be severe. Unseasonably hot and humid weather will move into the region on Tuesday. Peak heat indices around 100 degrees are likely Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight, withe best chances between 11 pm and 3 am. ILZ066>068-071>073-191100- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 303 PM CDT Sun Sep 18 2022 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Thunderstorms are expected to move into the area toward midnight, continuing overnight. Some of these storms may be strong to severe, with hail and wind damage the main concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms will linger into Monday morning, but they are not expected to be severe. Unseasonably hot and humid weather will move into the region for Tuesday and Wednesday. Peak heat indices around 100 degrees are likely both days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, with the most likely time frame after midnight. Geelhart
The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 03:22 UTC.
19 thunderstorm wind, 17 hail, 2 flash flood, 1 tornado. Local standard time, as filed.
Multiple tree limbs were blown down near Holy Family Church.
Numerous trees were blown down across roads near Peoria Stadium.
A tree was snapped north of Washburn on Highway 89.
Several tree branches were blown down.
Several tree branches were blown down.
A home weather station mounted at a height of 26 feet recorded a peak wind gust of 71.8 mph near Raab Road and Beech Street.
Approximately 15 power poles were blown down along Old Route 66 from the Veterans Parkway overpass paralleling I-55 until the first railroad crossing. One rail crossing sign was broken as well.
Several 4 to 5-inch diameter tree limbs were blown down.
A tornado touched down on the southwest side of LeRoy at 12:28am CDT, knocking a power pole onto a mobile home and a tree onto another mobile home. The tornado tracked southeastward through the southern part of town doing minor tree damage, causing partial roof damage to two duplexes, and tipping over two semis on I-74. It continued southeastward, partially damaging a roof 2.5 miles southeast of LeRoy before dissipating in a field about 3.5 miles southeast of LeRoy at 12:34am CDT.
A semi was blown over and tree branches were blown onto power lines.
Multiple trees were blown down and two windows were broken.
Multiple trees and tree branches were blown down.
Outbuildings were damaged and a few large trees greater than 3 feet in diameter were snapped at the base.
A tree was blown down onto IL-47 just north of Mahomet.
Several 6-inch diameter tree limbs were broken.
Several 6-inch diameter tree limbs were broken off.
Golf ball-sized hail lasted 15 minutes and shredded leaves.
Multiple large trees were blown down across Jacksonville, some of which were over a foot in diameter.
Numerous pine trees were snapped or broken.
Several large trees were blown over.
The underpass at Kirby Avenue and Neil Street was flooded.
Several underpasses were under water across Springfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056611, 1056612, 1056635, 1056628, 1056630, 1056644, 1056645, 1056613, 1056643, 1056649, 1056631, 1056629, 1056614, 1056652, 1056632, 1056639, 1056638, 1056636, 1056615, 1056616, 1056633, 1056617, 1056618, 1056619, 1056620, 1056621, 1056622, 1056637, 1056646, 1056624, 1056625, 1056623, 1056626, 1056634, 1056640, 1056641, 1056648, 1056627, 1056647.